Alert archive / Arkansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 147, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 3, 2020, 2:15 PM CDT for Craighead County, Mississippi County, Poinsett County, Arkansas; Dyer County, Lauderdale County, Tipton County, Tennessee; Pemiscot County, Missouri. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 2:15 PM CDT (19:15 UTC)
- Expired
- May 3, 2020, 3:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Craighead County, AR, Mississippi County, AR, Poinsett County, AR, Pemiscot County, MO, Dyer County, TN, Lauderdale County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 54 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 2:44 PM CDT | TSTM WND DMG | Osceola, AR | TREES DAMAGED AND POWERLINES DOWN NEAR MOCKINGBIRD LANE |
| May 3, 2:49 PM CDT | TSTM WND DMG | Dell, AR | POWERLINES DOWN AT THE INTERSECTION OF HWY 18 AND HWY 312 BETWEEN DELL AND GOSNELL |
| May 3, 2:50 PM CDT | TSTM WND DMG | Ripley, TN | TREE ACROSS THE ROAD IN RIPLEY NEAR HWY 51 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 11:44 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 361 J/kg
- Mixed-layer CIN
- -511 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
772
WUUS54 KMEG 031915
SVRMEG
ARC031-093-111-MOC155-TNC045-097-167-032000-
/O.NEW.KMEG.SV.W.0147.200503T1915Z-200503T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
215 PM CDT Sun May 3 2020
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Southeastern Craighead County in eastern Arkansas...
Northeastern Poinsett County in eastern Arkansas...
Mississippi County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
Central Tipton County in western Tennessee...
Southern Dyer County in western Tennessee...
Lauderdale County in western Tennessee...
* Until 300 PM CDT.
* At 215 PM CDT, severe thunderstorms were located along a line
extending from near Gosnell to near Trumann, moving east at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Dyersburg, Blytheville, Covington, Ripley, Osceola, Trumann,
Gosnell, Manila, Lepanto, Caraway, Luxora, Wilson, Keiser, Fort
Pillow State Park, Munford, Brighton, Halls, Joiner, Cooter and
Dyess.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3559 9062 3600 9006 3600 8996 3606 8996
3602 8919 3588 8931 3588 8934 3582 8936
3582 8940 3575 8944 3575 8943 3543 8972
TIME...MOT...LOC 1915Z 277DEG 46KT 3600 8996 3566 9045
HAIL...1.00IN
WIND...70MPH
$$
WOODALL1 follow-up statement
131
WWUS54 KMEG 031940
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
240 PM CDT Sun May 3 2020
ARC031-111-031949-
/O.CAN.KMEG.SV.W.0147.000000T0000Z-200503T2000Z/
Craighead AR-Poinsett AR-
240 PM CDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAIGHEAD AND
NORTHEASTERN POINSETT COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
eastern Arkansas...southeastern Missouri...and western Tennessee.
LAT...LON 3602 8919 3588 8931 3588 8934 3582 8936
3582 8940 3575 8944 3575 8943 3543 8972
3553 9029 3563 9029 3580 9016 3600 8996
3606 8996
TIME...MOT...LOC 1939Z 287DEG 44KT 3592 8955 3570 8980 3554 9012
$$
ARC093-MOC155-TNC045-097-167-032000-
/O.CON.KMEG.SV.W.0147.000000T0000Z-200503T2000Z/
Mississippi AR-Pemiscot MO-Tipton TN-Dyer TN-Lauderdale TN-
240 PM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR MISSISSIPPI...SOUTHWESTERN PEMISCOT...CENTRAL TIPTON...SOUTHERN
DYER AND LAUDERDALE COUNTIES...
At 239 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Unionville to near Ft Pillow to
Bassett, moving east at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Dyersburg, Blytheville, Covington, Ripley, Osceola, Gosnell, Luxora,
Wilson, Keiser, Fort Pillow State Park, Munford, Brighton, Halls,
Joiner, Cooter, Dyess, Dell, Burdette, Bassett and Marie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3602 8919 3588 8931 3588 8934 3582 8936
3582 8940 3575 8944 3575 8943 3543 8972
3553 9029 3563 9029 3580 9016 3600 8996
3606 8996
TIME...MOT...LOC 1939Z 287DEG 44KT 3592 8955 3570 8980 3554 9012
HAIL...1.00IN
WIND...70MPH
$$
WOODALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 12:34 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 3, 12:34 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1234 PM CDT Sun May 3 2020 .UPDATE... Update for 18Z TAF issuance. && .PREV DISCUSSION... /issued 1028 AM CDT Sun May 3 2020/ It's generally quiet across the Mid-South at this time, but we're continuing to monitor a cluster of strong to severe thunderstorms moving across southwest MO. These storms are expected to continue a rapid eastward progression throughout the day ahead of a shortwave trough over the Central Plains. A stratocumulus deck is filling in across the region this morning, but the latest guidance continues to indicate destabilization this afternoon with temperatures warming into to 80F+ in most areas. MLCAPE near 2000 J/kg is anticipated this afternoon, mainly along north of I-40 as moisture pools ahead of the approaching cold front. Deep-layer shear will be strong with 0-6km BWD of 35-45 kts. This should help maintain the MCS despite it running into a bit of a capping inversion. Downshear Corfidi vectors indicate a propagation speed exceeding 50 mph so this system won't take long to move through the CWA. Damaging winds will be the primary concern, especially across the Bootheel and portions of west TN. PoPs were increased for this afternoon to account for the more recent model trends and anticipated MCS. Temperatures were also increased a few degrees in the northern portion of the CWA where surface obs are already in the mid 70s. MJ PREV DISCUSSION... /issued 353 AM CDT Sun May 3 2020/ DISCUSSION... Currently...Mild across the Mid-South early this morning with light south winds and temps ranging from the upper 50s along the TN River to the upper 60s across the Delta. Humidity levels have climbed over the past day or two with dewpoints in the upper 50s to lower 60s. Skies are mostly clear and a cold front is situated from KIND-KSTL-KOKC. Today and tonight...Cold front will sag south during the day while a fast moving shortwave moves across the Middle MS Valley by noon and into the Ohio Valley by this evening. Expect interaction between these features to result in convective development early this morning across SE KS/SW MO spreading east/southeast during the day. A marginally unstable airmass with SBCAPES between 1000-2000 j/kg will develop today across northern sections of the Mid-South. Steep mid level lapse rates are in place as evidenced not only by sounding data but also periods of ACCAS clouds over the last 24 hours. 0-6km shear of 40-50 kts will overspread northern parts of the Mid-South as the shortwave passes by to the north. The cap around 700 mb is pretty substantial early on though model soundings indicate some weakening by this afternoon. Latest CAMs indicate multi cell clusters working into northern parts of the Mid-South starting as early as 11 am pushing east/southeast during the afternoon. Given that some ingredients are in place some strong to perhaps severe storms are possible. Large hail and damaging wind would be the threat with any severe storms. As the upper support races east expect convection associated with the front drifting south across the Mid-South to weaken tonight. By Monday morning the front will be located across North MS. Monday and Monday night...The front will remain stalled for a while Monday with a few showers around in the morning. Monday afternoon the next shortwave will start racing across the plains and into the Middle MS Valley with surface low pressure tracking from the Red River Valley ENE toward North AR/SW MO and the stalled front across the Mid-South will start to lift NE. Expect convection to develop across MO during the day and eventually slide east-southeast along the boundary across the Mid-South. Steep mid-level lapse rates, adequate surface based instability south of the boundary and 0-6 km shear values increasing to over 50kts could lead to a few severe storms mainly over NE AR, the MO Bootheel and NW TN. Damaging winds and hail would be the main threats. The severe weather threat looks like later in the afternoon into the evening hours before the shortwave tracks east and the upper support wanes. Tuesday...The trailing cold front drifts southeast during the day. There will be a few showers and perhaps a thunderstorm as the front tracks through but the forcing is weak and a cap will be in place. Have decided to pull the mention of strong storms from the HWO for Tuesday afternoon. Wednesday and Thursday...This beautiful spring still has legs. Cool high pressure with deep NW flow builds in with well below normal temperatures. Some location will see some lows in the 40s especially Thursday morning. Friday and Saturday...This pattern is looking like fall with a large upper low dropping into the Great Lakes by the end of the week. A cold front front will bring rain chances to the Mid-South Friday followed by an unseasonable, almost chilly. airmass for the weekend. Expect highs in the 60s with widespread lows in the 40s. Would not be surprised if one of our cooler locations dips to 39F. FYI...average highs for next weekend for Memphis are approaching 80F with average lows around 60F. SJM && .AVIATION... /18Z TAFs/ Active weather period for most of our TAF sites this forecast cycle. Line of TSRA will move rapidly east near the AR/MO and TN/KY borders, and may affect northern TAF sites with TSRA and gusty OUTFLOW winds. Surface cold front will move through overnight, continuing the threat for at least SHRA at all except KTUP. Lower cigs also expected with frontal boundary, will take to lower bound of MVFR for now. SSW surface winds, some gusty, will swing to N/NE following front passage. GW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 3, 11:44 AM CDT, 2 hours 31 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 1144 AM CDT Sun May 3 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-041100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 1144 AM CDT Sun May 3 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Confidence is increasing that a cluster of strong to severe storms will affect northeast Arkansas, the Missouri Bootheel, and northwest Tennessee this afternoon. Damaging winds are the primary hazard with large hail being a secondary concern. A Severe Thunderstorm Watch is in effect from Harrisburg, to Brownsville, to Decaturville through 6 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few strong to severe storms are possible along and north of the Tennessee and Mississippi state line late Monday afternoon into Monday evening. Best chances for severe storms will be across Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee. Damaging winds and large hail are the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. MJ
In the hours before
Local storm report, May 3, 1:56 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
156 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG RECTOR 36.26N 90.29W
05/03/2020 CLAY AR SOCIAL MEDIA
A FEW TREES DOWN IN RECTOR, CLAY CO.
&&
SMWLocal storm report, May 3, 2:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
200 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG JONESBORO 35.82N 90.69W
05/03/2020 CRAIGHEAD AR PUBLIC
4 MILES NORTHEST OF JONESBORO CARPORT DAMAGED.
&&
SMWLocal storm report, May 3, 2:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
202 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 PM TSTM WND DMG 2 NW CORNING 36.43N 90.61W
05/03/2020 CLAY AR SOCIAL MEDIA
UTILITY POLE SNAPPED ALONG COUNTY ROAD 140.
&&
MJLocal storm report, May 3, 2:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
203 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND GST BONO 35.91N 90.80W
05/03/2020 E60 MPH CRAIGHEAD AR LAW ENFORCEMENT
WIND GUST OF 60MPH REPORTED BY LAW ENFORCEMENT.
&&
SMWLocal storm report, May 3, 2:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
205 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM TSTM WND DMG BROOKLAND 35.90N 90.58W
05/03/2020 CRAIGHEAD AR SOCIAL MEDIA
TREE DOWN ON SAGE MEADOWS GOLF COURSE.
&&
SMWLocal storm report, May 3, 2:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
214 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL LAKE CITY 35.82N 90.45W
05/03/2020 E1.00 INCH CRAIGHEAD AR TRAINED SPOTTER
HAIL TO 1 INCH REPORTED BY TRAINED SPOTTER.
&&
SMWThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 12:59 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 46 min |
| May 3, 1:23 PM CDT | Severe Thunderstorm Warning | MEG | Greene | 37 min |
| May 3, 1:30 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 45 min |
| May 3, 1:43 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Mississippi, Poinsett | 47 min |
| May 3, 2:09 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 51 min |
| May 3, 4:19 PM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 41 min |
| May 3, 2:38 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Gibson, Henry, Weakley | 52 min |
| May 3, 2:48 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Fayette, Gibson, Haywood, Lauderdale and 2 more | 42 min |
| May 3, 3:10 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Chester, Crockett, Fayette, Gibson and 4 more | 50 min |
| May 3, 3:27 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Henry | 18 min |
| May 3, 3:31 PM CDT | Tornado Warning | MEG | Decatur, Henderson | 26 min |
| May 3, 3:35 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Chester, Decatur, Hardeman, Hardin, Henderson and 2 more | 40 min |
| May 3, 4:02 PM CDT | Special Weather Statement | MEG | Haywood | 28 min |
| May 3, 4:10 PM CDT | Special Weather Statement | MEG | Lauderdale | 35 min |
| May 3, 4:10 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 35 min |
| May 3, 4:15 PM CDT | Severe Thunderstorm Warning | MEG | Hardin | 30 min |
| May 3, 4:31 PM CDT | Special Weather Statement | MEG | McNairy | 29 min |
| May 3, 4:50 PM CDT | Special Weather Statement | MEG | Madison | 25 min |
| May 3, 5:11 PM CDT | Special Weather Statement | MEG | Dyer | 19 min |
| May 3, 5:25 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Dyer, Gibson, Madison | 50 min |
| May 3, 5:40 PM CDT | Special Weather Statement | MEG | Dyer | 20 min |
| May 3, 5:51 PM CDT | Special Weather Statement | MEG | Chester | 24 min |
| May 3, 5:54 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy, Madison | 20 min |
| May 3, 6:06 PM CDT | Special Weather Statement | MEG | Crockett | 9 min |
| May 3, 6:12 PM CDT | Special Weather Statement | MEG | Henderson | 48 min |
| May 3, 6:25 PM CDT | Special Weather Statement | MEG | Decatur | 50 min |
| May 3, 6:34 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson, Madison | 41 min |
| May 3, 6:43 PM CDT | Areal Flood Advisory | MEG | Carroll, Crockett, Dyer, Gibson, Henderson, Madison | 2 hr |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2020Severe Thunderstorm Warnings in Tennessee, 2020Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.